New York, 2017

Damaging Winds in New York, July 20, 2017

July 20, 2017 · NWS ALY · 2 events in 1 county or zone

Isolated thunderstorms on July 20 resulted in a couple reports of wind damage in Dutchess County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Isolated thunderstorms on July 20 resulted in a couple reports of wind damage in Dutchess County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 20, 3:46 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 3:46 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Albany NY
446 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Showers and thunderstorms will move across portions of the area
this evening, especially south and east of Albany. Then high
pressure will build eastward from the Great Lakes Friday into
Saturday with dry conditions and slightly above normal
temperatures. The next chance of rain arrives Saturday night
into Sunday, as a frontal boundary approaches from the west.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 400 PM EDT...Watching a cluster of strong to severe
thunderstorms moving southeast across the south-central tier of
NY and NE PA at this hour. Northward extension of this
convection has deteriorated to light stratiform showers across
central NY into the Mohawk Valley and southern Adirondacks.
Isolated storms are also initiating along outflow boundaries
across the Berkshires. Based on latest radar/observational
trends and hi-res CAMs, the main threat for any severe storms
looks to be across Ulster/Dutchess/Litchfield counties and
primarily across the southern half of these counties. Main
threat damaging winds due to strong wind field aloft and
expected relatively fast storm motions. From SPC mesoanalysis,
moderately unstable environment in place with around 1000-2000
J/Kg noted from around Albany southward with 0-6 km bulk shear
increasing to 40-50 kt. Best chance for severe storms will be
between around 6 to 8 PM.

Farther north across much of the rest of the area there could
be a brief shower or thunderstorm, but likely not severe.
Showers and storms should quickly move east of our area by later
this evening, as the upper level short wave quickly tracks
eastward into New England. Dry conditions expected overnight,
with some patchy fog developing, especially for areas that see
rainfall during the evening and any substantial clearing
overnight. Low temps will mainly be in the lower to mid 60s,
with some upper 50s in the Adirondacks and southern Green
Mountains.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Tranquil, but warm conditions expected Friday as a ridge of
surface high pressure extends east from the Great Lakes.
Westerly flow will lead to continued above normal temperatures
in the 85-90 range for valley locations, although humidity
levels should be lower than Thursday and a persistent 10-15 mph
breeze will be make it feel more comfortable. High pressure will
move overhead Friday night with continued dry conditions and
seasonable temperatures.

Models have come into somewhat better agreement, especially
indicating dry conditions persisting through Saturday, delaying
the approach of a frontal boundary from the Great Lakes and Ohio
Valley region. Even the previously faster NAM has delayed onset
of showers until just after dark Saturday. So, it appears we
will have two consecutive dry days Friday and Saturday. Will
mention warmer temperatures for Saturday as well compared to
previous forecasts due to delayed onset of showers and more
sunshine during the first half of the day.

Chances for showers will increase Saturday night, as the
boundary approaches from the west. However, models differ with
the placement of this feature, which will have implications for
where more persistent showers eventually set up. Will mention
chance pops for now across the entire area, with time to fine-
tune as guidance comes into better focus with the position of
the boundary over the next day or so.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
An unsettled pattern is expected for the long term with many
uncertainties in play.

We start off with a 1010mb Canadian high situation over the
Northeast and a system in the southern Great Lakes advancing
eastward. Each model suite for the past few days has
consistently shown its associated warm front edging close to the
southern tier of our CWA in the Saturday night - Sunday time
frame. However, the main forecast challenge here is just how far
north its thermal gradient extends which will impact two
things...which of our areas receives precipitation and how much.
To matters even more challenging, guidance continues to
indicate a weak shortwave riding along the stalled boundary
during this time, bringing the potential for a period of rain to
those areas near the boundary. At this time, most of the
guidance continues to show the warm front stalling near Long
Island/NYC/coastal CT meaning our far southern tier counties
have the highest probabilities of receiving precipitation. Thus,
have reflected that in the latest update giving high chance
POPS to Ulster/Dutchess/Litchfield counties. It is important to
note that in these situations, if the front stalls a few miles
north or south of where guidance indicates, that can have large
impacts on which area see precip and how much.

After the weak shortwave exits sometime Sunday, we could see a
dry break before our attention turns to a stronger positively
trough over the Great Lakes which is expected to swing into the
Northeast for Sunday night/Monday. This system looks to bring an
increasing threat for precipitation during the Sunday
night/Monday period with the previously discussed warm front
still south of our CWA. Given that our 1010mb high should still
be wedged over New England/eastern NY, the precip associated
with the incoming system may struggle to reach our CWA initially
thanks to mid level dry air and subsidence. Eventually, as the
trough becomes neutrally tilted and enters the Northeast, more
widespread precipitation is expected from west to east but again
uncertain on exactly when precip begins during the Sunday
night/Monday period.

Unsettled conditions linger into Tuesday as the neutrally
titled trough is slow to exit with continued threat for showers.
For now, left chance POPS for the entire CWA. Guidance suggests
that the system cuts off at 700mb with a trowal developing as
the system gradually moves through NY and western New England.
There is an associated cool pool aloft so included slight chance
thunder as well for Tuesday. Temperature wise, we should end up
below normal with highs only in the 70s. Could see the
Adirondacks struggling to rise out of the 60s and have reflected
that in the newest update.

Once the low exits Tues night/Wed, heights rise and we should
see high pressure lead to drier and slightly warmer weather mid
- week. Another shortwave arrives for the end of the extended
and have increased to slight chance POPS for Thursday/Friday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
The thunderstorms moving across western New York into central
New York are expected to impact KPOU late in the day as they
head southeastward. Have a TEMPO group for the time frame they
are expected. Only have VCSH mentioned at KALB and KPSF. MVFR
conditions are expected with the storms with brief IFR possible.

Otherwise looking at VFR conditions through this evening with
MVFR conditions expected to develop as fog forms overnight. Any
fog will burn off after sunrise with VFR conditions then
expected.

Generally westerly winds will diminish this evening becoming
light to calm for the overnight. A westerly flow will develop
Friday morning and is expected to become gusty at KGFL, KALB and
KPSF by late morning with gusts into the teens.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Showers and thunderstorms will move across portions of the area
this evening, especially south and east of Albany. Then high
pressure will build eastward from the Great Lakes Friday into
Saturday with dry conditions and slightly above normal
temperatures. The next chance of rain arrives Saturday night
into Sunday, as a frontal boundary approaches from the west.

Relative humidity values will increase to around 90 to 100
percent tonight, dropping to minimum values of 40 to 55 percent
on Friday. RH will increase to between 90 and 100 percent again
Friday night.

Winds tonight will be westerly around 5 mph or less. Winds on
Friday will become west-northwest and increase to 10 to 15 mph.
Westerly winds will continue Friday night around 5 to 10 mph.

&&

.HYDROLOGY...
Some showers and thunderstorms will move across parts of the
area this evening, especially south of Albany, as an upper level
disturbance moves through the region. Storms are expected to
move relatively quickly, so no flooding is anticipated at this
time, although brief downpours could result in ponding of water
on roads and poor drainage locations.

Dry weather will return Friday through Saturday with high
pressure building in. Then, another bout of wet weather with
additional showers and few thunderstorms expected from Sunday
through early next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...Speciale
AVIATION...IAA
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Jul 20, 3:44 PM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
444 PM EDT Thu Jul 20 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
444 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a Marginal Risk of severe thunderstorms into this evening,
especially across Ulster, Dutchess and Litchfield counties. A few
these storms could produce damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Monday, mainly in the
afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening well south of Albany.

In the hours before

Special weather statement, Jul 20, 3:16 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Albany NY
416 PM EDT THU JUL 20 2017

MAZ001-025-202045-
Northern Berkshire-Southern Berkshire-
416 PM EDT THU JUL 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKSHIRE COUNTY...

At 415 PM EDT, a strong thunderstorm was located near Middlefield, or
7 miles east of Pittsfield, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Becket around 425 PM EDT.

Other locations impacted by this storm include Barkerville, Windsor,
Washington, New Lenox, Lakeview Terrace, Berkshire, The Boulders, The
Center At Lenox, Dalton and Adams Junction.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4239 7301 4238 7301 4239 7306 4238 7307
      4233 7306 4231 7303 4231 7300 4228 7300
      4240 7335 4256 7330 4251 7298
TIME...MOT...LOC 2015Z 289DEG 27KT 4244 7311

BGM

The radar

The Brookhaven radar (KOKX), 107 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dutchess

When
July 20, 6:10 PM EST
Where
Dutchess County, 2.32 mi SSW of Shenandoah
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.500, -73.820

A tree branch and wires were downed on Long Hill Road.

Thunderstorm Wind, Dutchess

When
July 20, 6:10 PM EST
Where
Dutchess County, 0.37 mi E of Shenandoah
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.531, -73.793

Thunderstorm winds resulted in a downed tree and wires near Shenandoah Road and Jackson Road. The live wire prompted a road closure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711615, 711616.